I've heard that the Food and Drug Administration has issued cautions about diabetes drugs Avandia and Actos. If I take one of these drugs, what should I do?

Answers from M. Regina Castro, M.D.

Avandia and Actos — which belong to a class of drugs known as thiazolidinediones — are two of many oral medications designed to control blood sugar in those with diabetes. These drugs lower the amount of sugar in your blood by making your tissues more sensitive to insulin, the hormone that regulates the absorption of sugar into your cells.

Risks associated with Avandia and Actos

Rosiglitazone (Avandia) and pioglitazone (Actos) were strictly regulated until the end of 2013 because they have been linked to serious risks, including an increased risk of heart attack with Avandia, and of heart failure with Actos. Actos has also been linked to an increased risk of bladder cancer.

Because of these risks, the Food and Drug Administration (FDA) issued strong cautions about the use of both of these drugs, and in 2010 restricted the availability of Avandia to people with type 2 diabetes who weren't able to achieve glycemic control with other medications. Those restrictions were reversed in 2013 based on research showing that the risk of heart attack associated with use of Avandia was no greater than that from the standard type 2 diabetes medicines metformin and sulfonylureas. However, the risk of heart failure is still higher with these drugs, so they should be used with caution.

What's best for you?

If you take or are considering taking either of these drugs, talk with your doctor about what's best for you and review if there may be better alternatives.

If Avandia or Actos is already part of your diabetes treatment plan, take the drug as prescribed. Although an increased risk of heart attack, heart failure or bladder cancer is nothing to take lightly, the risk isn't considered an emergency. You should not stop taking any diabetes medication without first consulting your doctor or health care provider. Discuss your concerns with your doctor before making any changes on your own.

With

M. Regina Castro, M.D.

Oct. 19, 2016 See more Expert Answers